Nursing Clinical Practice Guide
Clinical Scenario: You are the triage nurse in a busy Pediatric ED. Parents rush in with their 3-year-old, holding an empty bottle of toilet bowl cleaner. The child is clinging to the mother, crying, and you notice he is drooling excessively onto his shirt.
Nursing Intervention Strategy
1. Immediate Assessment (ABCs):
• Airway: Look for drooling, listen for stridor or hoarse cry, inspect mouth for burns/white plaques. Ask: "Can you swallow your spit?" Observe.
• Breathing: Assess respiratory rate, effort, oxygen saturation (SpO2). Note any retractions.
• Circulation: Check heart rate, capillary refill, skin color.
• Focused History: Quickly ask: What product? How much? When exactly? Any vomiting attempted?
2. Immediate Actions:
• Call for the pediatric emergency team and respiratory therapist. Key Point! The child needs to be in a room where advanced airway equipment is immediately available.
• Apply pulse oximeter and cardiac monitor.
• Do NOT give anything by mouth. Place a "NPO" sign.
• Establish IV access for fluids and potential medication administration.
3. Ongoing Care & Monitoring:
• Continuously monitor airway status. Any increase in drooling, stridor, or respiratory distress is a red flag.
• Provide strong analgesic (e.g., IV morphine) for pain management. Pain control is a priority.
• Prepare the child and family for endoscopy. Explain that the doctor needs to look inside with a camera to see how much the throat is hurt.
• Provide emotional support to the terrified child and guilt-ridden parents.
Patient Safety and Precautions
• Absolute Contraindication: Never induce vomiting or administer activated charcoal for caustic ingestion.
• Airway Precautions: Have suction equipment at the bedside. If the child's condition deteriorates, be prepared to assist with rapid sequence intubation (RSI).
• Communication: Clearly hand off to the receiving team: "3-year-old, caustic ingestion 2 hours ago, currently drooling with stable vitals, airway is our primary concern."
Nursing Procedure & Medication Flow
Procedure: Preparing for Potential Airway Intervention
1. Ensure the crash cart with pediatric intubation supplies is in the room.
2. Set up suction with a Yankauer and a thin catheter for deep suction.
3. Draw up emergency medications per protocol (e.g., atropine, succinylcholine for RSI).
4. Position the child upright if tolerated, which may ease breathing.
5. Administer IV fluids to maintain hydration since the child is NPO.
Medication: Pain Management
• Drug: Morphine sulfate IV.
• Rationale: Severe pain from mucosal burns. Adequate analgesia reduces anxiety and oxygen demand.
• Nursing Action: Administer slowly, titrated to effect, while monitoring for respiratory depression (the primary side effect). This is a careful balance in a child with a potentially compromised airway.
A Word from Your Senior Nurse
"In the ED, seconds count. When you see a drooling child with a history of ingesting something caustic, your internal alarm bells should be ringing 'AIRWAY!' It's easy to get focused on the crying or the worried parents, but your clinical brain must immediately lock onto the physiological threat. Your quick, accurate assessment and escalation can be the difference between a controlled intubation and a catastrophic 'can't intubate, can't ventilate' scenario. On the NCLEX and in real life, mastering this kind of prioritization—seeing past the obvious distress to the hidden, deadly problem—is what defines a great nurse. Always ask yourself: 'What can kill my patient first?'"